Limits...
Increased risk of everolimus-associated acute kidney injury in cancer patients with impaired kidney function.

Ha SH, Park JH, Jang HR, Huh W, Lim HY, Kim YG, Kim DJ, Oh HY, Lee JE - BMC Cancer (2014)

Bottom Line: Nine of 14 patients with everolimus-associated AKI continued receiving the drug at a reduced dose or after a short-term off period.This paper suggests that AKI is a common adverse effect of everolimus treatment, especially in subjects with impaired renal function.However, the occurrence of AKI did not require the discontinuation of the drug, and the treatment decision should be made via a multidisciplinary approach, including the assessment of the oncological benefits of everolimus and other therapeutic options.

View Article: PubMed Central - PubMed

Affiliation: Division of Nephrology, Department of Medicine, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea. jungeun34.lee@samsung.com.

ABSTRACT

Background: Everolimus was recently introduced as a second-line treatment for renal cell carcinoma (RCC) and many other cancers. Several prospective studies have shown that serum creatinine levels are increased in a significant proportion of patients receiving everolimus. However, data on the occurrence of acute kidney injury (AKI) during everolimus treatment in clinical practice are sparse. Here, we report the incidence, risk factors, and clinical significance of AKI associated with everolimus treatment in patients with cancer.

Methods: We analyzed patients who received everolimus for more than 4 weeks as an anticancer therapy. AKI was defined as increase in creatinine levels from baseline levels greater than 1.5-fold.

Results: The majority of the 110 patients enrolled in this analysis had RCC (N=93, 84.5%). AKI developed in 21 (23%) RCC patients; none of the patients (N=17) with other cancers had AKI. Fourteen of 21 cases were considered to be everolimus-associated AKI, in which there were no other nephrotoxic insults other than everolimus at the onset of AKI. The incidence of AKI increased progressively as baseline estimated glomerular filtration rate (eGFR) decreased (10% in subjects with eGFR >90 mL/min/1.73 m2, 17% in subjects with eGFR 60-90 mL/min/1.73 m2, 28% in subjects with eGFR 30-60 mL/min/1.73 m2, and 100% in subjects with eGFR 15-30 mL/min/1.73 m2; P=0.029 for trend). Baseline eGFR was an independent risk factor for the development of everolimus-associated AKI (hazard ratio per 10 mL/min/1.73 m2 increase, 0.70; 95% confidential interval, 049-1.00; P=0.047). Nine of 14 patients with everolimus-associated AKI continued receiving the drug at a reduced dose or after a short-term off period. Administration of the drug was discontinued in four of 14 patients because of progression of an underlying malignancy. Only one patient stopped taking the drug because of AKI.

Conclusions: This paper suggests that AKI is a common adverse effect of everolimus treatment, especially in subjects with impaired renal function. However, the occurrence of AKI did not require the discontinuation of the drug, and the treatment decision should be made via a multidisciplinary approach, including the assessment of the oncological benefits of everolimus and other therapeutic options.

Show MeSH

Related in: MedlinePlus

Cumulative incidence of all-cause AKI (A) and everolimus-associated AKI (B) in the RCC group.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4265483&req=5

Fig1: Cumulative incidence of all-cause AKI (A) and everolimus-associated AKI (B) in the RCC group.

Mentions: AKI developed in 21 (23%) patients in the RCC group during everolimus treatment, whereas none of the patients in the non-RCC group experienced AKI. After exclusion of the patients with other nephrotoxic insults at the onset of AKI, everolimus-associated AKI developed in 14 (16.2%) patients. Figure 1A presents the cumulative incidence of AKI in the RCC group. Most cases of AKI (N = 19, 90%) occurred within 16 weeks of everolimus treatment, and all everolimus-associated AKI cases occurred within 16 weeks of treatment, with a median interval of 8 weeks (4–12 weeks) (Figure 1B).Figure 1


Increased risk of everolimus-associated acute kidney injury in cancer patients with impaired kidney function.

Ha SH, Park JH, Jang HR, Huh W, Lim HY, Kim YG, Kim DJ, Oh HY, Lee JE - BMC Cancer (2014)

Cumulative incidence of all-cause AKI (A) and everolimus-associated AKI (B) in the RCC group.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4265483&req=5

Fig1: Cumulative incidence of all-cause AKI (A) and everolimus-associated AKI (B) in the RCC group.
Mentions: AKI developed in 21 (23%) patients in the RCC group during everolimus treatment, whereas none of the patients in the non-RCC group experienced AKI. After exclusion of the patients with other nephrotoxic insults at the onset of AKI, everolimus-associated AKI developed in 14 (16.2%) patients. Figure 1A presents the cumulative incidence of AKI in the RCC group. Most cases of AKI (N = 19, 90%) occurred within 16 weeks of everolimus treatment, and all everolimus-associated AKI cases occurred within 16 weeks of treatment, with a median interval of 8 weeks (4–12 weeks) (Figure 1B).Figure 1

Bottom Line: Nine of 14 patients with everolimus-associated AKI continued receiving the drug at a reduced dose or after a short-term off period.This paper suggests that AKI is a common adverse effect of everolimus treatment, especially in subjects with impaired renal function.However, the occurrence of AKI did not require the discontinuation of the drug, and the treatment decision should be made via a multidisciplinary approach, including the assessment of the oncological benefits of everolimus and other therapeutic options.

View Article: PubMed Central - PubMed

Affiliation: Division of Nephrology, Department of Medicine, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea. jungeun34.lee@samsung.com.

ABSTRACT

Background: Everolimus was recently introduced as a second-line treatment for renal cell carcinoma (RCC) and many other cancers. Several prospective studies have shown that serum creatinine levels are increased in a significant proportion of patients receiving everolimus. However, data on the occurrence of acute kidney injury (AKI) during everolimus treatment in clinical practice are sparse. Here, we report the incidence, risk factors, and clinical significance of AKI associated with everolimus treatment in patients with cancer.

Methods: We analyzed patients who received everolimus for more than 4 weeks as an anticancer therapy. AKI was defined as increase in creatinine levels from baseline levels greater than 1.5-fold.

Results: The majority of the 110 patients enrolled in this analysis had RCC (N=93, 84.5%). AKI developed in 21 (23%) RCC patients; none of the patients (N=17) with other cancers had AKI. Fourteen of 21 cases were considered to be everolimus-associated AKI, in which there were no other nephrotoxic insults other than everolimus at the onset of AKI. The incidence of AKI increased progressively as baseline estimated glomerular filtration rate (eGFR) decreased (10% in subjects with eGFR >90 mL/min/1.73 m2, 17% in subjects with eGFR 60-90 mL/min/1.73 m2, 28% in subjects with eGFR 30-60 mL/min/1.73 m2, and 100% in subjects with eGFR 15-30 mL/min/1.73 m2; P=0.029 for trend). Baseline eGFR was an independent risk factor for the development of everolimus-associated AKI (hazard ratio per 10 mL/min/1.73 m2 increase, 0.70; 95% confidential interval, 049-1.00; P=0.047). Nine of 14 patients with everolimus-associated AKI continued receiving the drug at a reduced dose or after a short-term off period. Administration of the drug was discontinued in four of 14 patients because of progression of an underlying malignancy. Only one patient stopped taking the drug because of AKI.

Conclusions: This paper suggests that AKI is a common adverse effect of everolimus treatment, especially in subjects with impaired renal function. However, the occurrence of AKI did not require the discontinuation of the drug, and the treatment decision should be made via a multidisciplinary approach, including the assessment of the oncological benefits of everolimus and other therapeutic options.

Show MeSH
Related in: MedlinePlus